newsinfomain heroin 130418

Heroin is a drug that may mask anxiety and depression, but reliance on the drug can leave these disorders untreated and possibly worsen them.

When consumed, heroin floods the body’s receptors that regulate pleasure and pain, allowing users to temporarily escape their problems. However, prolonged usage generally numbs users to its effects, leading them to crave higher dosages after every use, hoping to recreate the first high they experienced.

Users of heroin may be doing it to self-medicate, and heroin consumption is symptomatic of underlying anxiety and depression, according to Dr Adrian Wang, an alumnus of NUS Medicine. Reliance on heroin may also cause withdrawal symptoms which can range from nausea to shaking.

Fellow NUS Medicine alumnus, Dr Thomas Lee, added that the treatment for heroin users differs from the approach adopted for people consuming ice and cannabis. For heroin users, the symptoms should be treated as they come.

“If one of the withdrawal symptoms is diarrhoea, let’s fix that. And if it’s nausea, then we will work on that. It’s about making the patient as comfortable as possible,” Dr Lee explained.

These unpleasant effects usually go away within a week, but psychosocial intervention, which involves therapy and social support, is less straightforward.

“To prevent relapses, it is important to pay attention to users’ mental well-being. They have to start learning ways not to use the drug and that’s where social support comes in,” Dr Lee said.

News Coverage